Thunderstorm Wind, Washita
- When
- August 28, 6:20 PM CST
- Where
- Washita County, 4 mi WNW of Bessie
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.402, -99.056
Thunderstorms developed during peak heating over parts of western Oklahoma and the panhandles. The thunderstorms moved east, losing some of their intensity as they did so.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed during peak heating over parts of western Oklahoma and the panhandles. The thunderstorms moved east, losing some of their intensity as they did so. However, a wind gust to 61 mph was measured near Bessie, with no damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 28, 5:00 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 600 PM CDT SUN AUG 28 2011 .AVIATION... WITH INTENSE HEATING WIDELY SCT SHOWERS AND TSTMS DEVELOPED LATE IN THE AFTN IN NW OK. WILL INCLUDE MENTION OF TSTMS IN WRN OK SITES FOR A FEW HOURS THIS EVENING WHERE MORE WIDESPREAD CU FIELD PERSISTS EARLY THIS EVENING. EXPECT TSTMS TO DISSIPATE AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. SOME MID LEVEL CIGS AND LIGHT SHOWERS POSSIBLE OVERNIGHT BUT CONDITIONS SHOULD REMAIN VFR. && .PREV DISCUSSION... /ISSUED 258 PM CDT SUN AUG 28 2011/ .DISCUSSION... EXCEPT FOR ISOLATED SHOWERS AND THUNDERSTORMS...NO SIGNIFICANT PRECIPITATION IS EXPECTED THROUGH MID-WEEK. MEANWHILE...THE LONG- LASTING HEAT WAVE WILL CONTINUE. WE WILL EXTEND THE HEAT ADVISORY THROUGH TUESDAY EVENING FOR THE CURRENT GEOGRAPHICAL AREA. IT APPEARS THAT MOST OTHER PARTS OF OUR FORECAST AREA WILL HAVE A LITTLE RELIEF EVERY OTHER DAY OR SO FROM EITHER CLOUD COVER OR LACK OF DOWNSLOPE WINDS. HOWEVER...THE CURRENT HEAT ADVISORY AREA DOES NOT GET ANY SIGNIFICANT BREAK UNTIL AT LEAST WEDNESDAY. THE MEDIUM-RANGE MODELS DEVELOP A CIRCULATION THAT APPEARS TO BE FORMING OVER THE BAY OF CAMPECHE. THEY THEN BRING IT NORTHWEST TO THE WESTERN GULF OF MEXICO...EAST OF THE MEXICAN STATE OF VERACRUZ. FROM THERE...IT HEADS NORTH-NORTHWEST INTO EASTERN TEXAS. IF THIS HAPPENS AS ADVERTISED...WHAT MANY PEOPLE HAVE BEEN WISHING FOR WILL COME TRUE TOWARD THE END OF THIS WEEK. GIVEN THE SLIGHTLY HIGHER CONFIDENCE DUE TO REASONABLY GOOD MODEL AGREEMENT...WE HAVE RAISED POPS SLIGHTLY FOR LATE WEEK...AND LOWERED AFTERNOON TEMPERATURES SLIGHTLY. UNFORTUNATELY...HOWEVER...THE PRICE FOR THE LOWER TEMPERATURES IS HIGHER DEW POINTS. WE MAY SEE ISOLATED MID-LEVEL-BASED SHOWERS AGAIN TOMORROW MORNING...AS THE MID-LAYER MOISTURE APPEARS TO BE VERY SIMILAR TOMORROW MORNING AS IT WAS THIS MORNING. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 74 104 75 105 / 10 20 20 10 HOBART OK 76 108 76 107 / 10 20 20 10 WICHITA FALLS TX 78 106 79 108 / 10 10 10 10 GAGE OK 69 105 68 100 / 20 20 20 20 PONCA CITY OK 72 104 73 100 / 20 20 30 20 DURANT OK 77 100 78 105 / 10 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR OKZ033>048-050>052. TX...HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR TXZ083>090. && 30/23
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN AUG 28 2011
OKZ004>048-050>052-TXZ083>090-291100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SUN AUG 28 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
THERE IS A SLIGHT CHANCE FOR A FEW THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OKLAHOMA LATE TODAY AND TONIGHT. THIS ACTIVITY WOULD LIKELY
DEVELOP NEAR A SURFACE BOUNDARY THAT WAS LOCATED ACROSS FAR
NORTHWEST OKLAHOMA AND SOUTHERN KANSAS EARLY THIS AFTERNOON. THE
CHANCE OF SEVERE WEATHER IS LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY REMAINS IN EFFECT FOR SOUTHERN OKLAHOMA AND NORTH
TEXAS... AND FIRE DANGER WILL REMAIN HIGH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL PERSIST MONDAY INTO TUESDAY... WITH AT
LEAST A CHANCE OF THUNDERSTORMS EXPANDING SOUTH INTO PORTIONS OF
SOUTHERN OKLAHOMA AND NORTH TEXAS ON MONDAY NIGHT. NO THUNDERSTORMS
ARE EXPECTED FROM TUESDAY EVENING THROUGH THURSDAY... THEN A SLIGHT
CHANCE OF THUNDERSTORMS RETURNS TO PORTIONS OF THE AREA BEGINNING
FRIDAY.
OTHER HAZARDOUS WEATHER...
HOT WEATHER WILL CONTINUE THROUGH MOST OF THE WEEK AND FIRE DANGER
WILL REMAIN HIGH TO VERY HIGH THIS WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY MORNING.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT SUN AUG 28 2011
OKZ009-010-282345-
ELLIS OK-WOODWARD OK-
612 PM CDT SUN AUG 28 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES.
AT 610 PM CDT...SCATTERED THUNDERSTORMS WERE LOCATED FROM AROUND
ARNETT AND GAGE...NORTHEAST TOWARD WOODWARD...MOVING SOUTHEAST AT 15
MPH. ALTHOUGH RAINFALL WILL BE SPOTTY AND BRIEF...WIND GUSTS TO
AROUND 50 MPH WILL BE POSSIBLE.
LAT...LON 3659 9931 3617 9935 3603 9998 3638 10000
3659 9980SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT SUN AUG 28 2011
OKZ015-282345-
DEWEY OK-
613 PM CDT SUN AUG 28 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.
AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
TALOGA...MOVING SOUTHEAST AT 15 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3616 9910 3613 9887 3587 9880 3581 9902
3581 9907 3591 9930SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT SUN AUG 28 2011
OKZ015>017-290030-
BLAINE OK-CUSTER OK-DEWEY OK-
654 PM CDT SUN AUG 28 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER AND DEWEY
COUNTIES.
AT 653 PM CDT...THUNDERSTORMS WERE LOCATED FROM NEAR PUTNAM TO NEAR
CANTON...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO AROUND 50 MPH
WILL BE POSSIBLE WITH THESE STORMS. BRIEF HEAVY DOWNPOURS AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.
LAT...LON 3579 9821 3560 9855 3547 9899 3576 9934
3609 9861The Altus AFB radar (KFDR), 116 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345237.